Missouri, 2014

Flash Flood and Hail in Missouri, April 2, 2014

April 2, 2014 · NWS LSX · 12 events in 8 counties and zones

Elevated convection fired up north of stationary boundary. Numerous severe thunderstorms developed with reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection fired up north of stationary boundary. Numerous severe thunderstorms developed with reports of large hail. Some flash flooding was reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 2, 3:34 AM CST, 33 minutes earlier.

Area forecast discussion, Apr 2, 3:34 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
434 AM CDT Wed Apr 2 2014

.SHORT TERM:  (Through Tonight)
Issued at 327 AM CDT Wed Apr 2 2014

Expect ongoing TSRA to continue to move ewd this morning and shud
continue to back build into at least central MO if not further W
into wrn MO thru at least sunrise. TSRA over ern KS shud lift
enewd this morning and affect mainly the nrn half of the CWA.
These storms shud move ewd out of the region by this afternoon.
This shud leave the bulk of the afternoon, and perhaps the early
evening, dry.

A wrmfnt shud slowly lift nwd today, but clouds and precip will
help slow the nwd progression. The nwd progression of this fnt will
largely determine where the storms are likely to develop this
evening. This will also determine svr potential this afternoon and
tonight.

Believe elevated storms will form this evening and persist
overnight impacting the nrn half of the CWA. These storms shud
have a large hail threat given available elevated CAPE and shear.
S of the fnt, precip is more questionable. However, are some mdl
solns that suggest TSRA developing upstream of the CWA and moving
into the region overnight. Main question will be timing. The
threat with these storms will trend more twd wind, but also
include hail.

Tilly

.LONG TERM:  (Thursday through Tuesday)
Issued at 405 AM CDT Wed Apr 2 2014

Mdls continue to point to a widespread severe weather outbreak on
Thursday. TSRA shud be ongoing at Thurs morning, mainly over the
ern portions of the CWA. These storms shud move out of the region
quickly, leaving the bulk of the day dry. TSRA shud develop just w
of the CWA, or along the wrn fringes, late Thurs afternoon and
move ewd into the area. Progd hodographs show initial mode shud be
supercells, but shud eventually upscale into QLCS. Primary threats
will be tornadoes and large hail given the 30+ kts of 0-1 km shear
and SRH of 300+ Joules. This wud point to a threat of strong
tornadoes this eve as the LLJ ramps up. While the primary threat
will shift more twd damaging winds as storm mode changes to QLCS,
tornadoes will still be a threat given the strong low level shear.

Some question remains with sfc low track. Had originally
discounted the NAM, but 06z cycle is closer to other solns. While
the entire CWA will see a threat for svr wx Thurs night, believe
the primary concern will be for the srn half of the CWA.

Beyond Fri, cooler temps are expected. Generally trended twd a
blend of guidance given mdl differences. However, mdls are in
fairly good agreement with much cooler temps on Fri and Fri night.
Have therefore trended cooler. Kept POPs in the extd in the low
chance range given uncertainty.

Tilly

&&

.AVIATION:  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1137 PM CDT Tue Apr 1 2014

Warm advection shras/tstms have already begun to form across ern
KS/wrn MO over the past hour or so. This activity has connected to
the earlier precip now across cntrl IL. It appears that KCOU and
KUIN will have several hours of precip. The STL metro sites are
expected to be on the sthrn edge of this area of precip. The
models don't seem to be handling the moisture return well and are
overdoing the low level RH fields. If the guidance verifies, then
the TAFs will need to be drastically altered. This is all north of
a stationary front that is expected to move north of a warm front
thru the day. A break in the precip is fcst from late mrng into
early evng before more convection is expected to dvlp. This part
of the fcst is low confidence...so have not included a new line to
account for this activity. Winds will be serly to the south of the
advancing warm front.

Specifics for KSTL:

More convection is expected to move into the terminal over the
next several hrs and is should last thru 12Z. There should be a
break during the day with another round of convection Wednesday
night.

2%

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     68  61  78  45 /  60  80  60  80
Quincy          54  50  71  38 /  70  80  60  80
Columbia        66  59  76  39 /  70  80  60  80
Jefferson City  68  61  76  40 /  60  80  60  80
Salem           66  61  75  52 /  80  80  60  80
Farmington      70  63  77  46 /  40  80  60  80

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 2, 3:52 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
452 AM CDT WED APR 2 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
452 AM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE REGION THROUGH TONIGHT. SOME
OF THE STORMS THIS AFTERNOON AND TONIGHT MAY BE SEVERE. THE
PRIMARY THREAT WILL BE LARGE HAIL. THESE STORMS WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AGAIN ON THURSDAY. SOME
OF THE STORMS THURSDAY AFTERNOON AND OVERNIGHT MAY BE SEVERE.
TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ON THURSDAY
AND THURSDAY NIGHT. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO
THE NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Special weather statement, Apr 2, 12:50 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 AM CDT WED APR 2 2014

MOZ047-048-020730-
COLE MO-MONITEAU MO-
150 AM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONITEAU AND CENTRAL
COLE COUNTIES UNTIL 230 AM CDT...

AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF VERSAILLES...MOVING EAST AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HIGH POINT AROUND 200 AM CDT.
ENON AROUND 205 AM CDT.
RUSSELLVILLE AROUND 210 AM CDT.
LOHMAN AROUND 215 AM CDT.
ST. MARTINS AROUND 220 AM CDT.
WARDSVILLE AROUND 225 AM CDT.
JEFFERSON CITY AROUND 230 AM CDT.

CVKING
Special weather statement, Apr 2, 3:27 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
427 AM CDT WED APR 2 2014

MOZ060-061-021015-
ST. CHARLES MO-WARREN MO-
427 AM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARREN AND CENTRAL ST.
CHARLES COUNTIES UNTIL 515 AM CDT...

AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARRENTON...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
WRIGHT CITY AROUND 435 AM CDT.
FORISTELL AROUND 440 AM CDT.
WENTZVILLE AND FLINT HILL AROUND 450 AM CDT.
LAKE ST. LOUIS AND DARDENNE PRAIRIE AROUND 455 AM CDT.
O'FALLON AND ST. PAUL AROUND 500 AM CDT.
ST. PETERS...COTTLEVILLE AND WELDON SPRING AROUND 505 AM CDT.
HARVESTER AROUND 510 AM CDT.

CVKING
Local storm report, Apr 2, 3:47 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             WENTZVILLE              38.81N  90.86W
04/02/2014  M0.25 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

CVKING
Special weather statement, Apr 2, 3:53 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 AM CDT WED APR 2 2014

ILZ069-074-101-102-021045-
CLINTON IL-MONROE IL-ST. CLAIR IL-WASHINGTON IL-
453 AM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLINTON...WASHINGTON...
SOUTHERN ST. CLAIR AND EASTERN MONROE COUNTIES UNTIL 545 AM CDT...

AT 449 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BELLEVILLE TO RED
BUD...AND MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
MASCOUTAH...SCOTT AFB...NEW ATHENS AND LENZBURG AROUND 500 AM CDT.
MARISSA AND FAYETTEVILLE AROUND 505 AM CDT.
DAMIANSVILLE...NEW BADEN...ALBERS...NEW MEMPHIS...ST. LIBORY...VENEDY
AND JOHANNISBURG AROUND 510 AM CDT.
GERMANTOWN AROUND 515 AM CDT.

CVKING

The radar

The St Louis radar (KLSX), 12 km away, was scanning. The volume nearest the first event began at 10:06 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 flash flood. Local standard time, as filed.

Hail, St. Charles

When
April 2, 4:07 AM CST
Where
St. Charles County, 0.23 mi NNE of Ft Zumwalt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.803, -90.678

Hail, Boone

When
April 2, 6:18 AM CST to 6:28 AM CST
Where
Boone County, 0.79 mi ENE of Mc Baine to Columbia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.886, -92.437

Hail, Callaway

When
April 2, 6:45 AM CST to 7:25 AM CST
Where
Callaway County, 0.64 mi SSW of Fulton Arpt to 0.04 mi WSW of Williamsburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.822, -92.005

As a severe storm moved through Callaway county, a wide swath of large hail fell from just west of Fulton to Williamsburg. In Calwood, one inch hail caused siding damage to several homes.

Hail, Callaway

When
April 2, 7:28 AM CST to 7:35 AM CST
Where
Callaway County, 2.87 mi NNW of Hams Prairie to 3 mi ENE of Fulton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.806, -91.946

A second severe storm quickly followed on the heals of the previous storm and dumped another swath of large hail, mainly in Fulton.

Hail, Montgomery

When
April 2, 7:37 AM CST to 7:39 AM CST
Where
Montgomery County, 0.78 mi WNW of Montgomery City to 0.84 mi NNE of Montgomery City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.974, -91.513

Hail, Franklin

When
April 2, 9:14 AM CST to 9:25 AM CST
Where
Franklin County, 0.86 mi WSW of St Clair to 0.85 mi S of Lonedell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.344, -90.994

Hail, Franklin

When
April 2, 9:30 AM CST
Where
Franklin County, 0.38 mi SSW of Catawissa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.425, -90.783

Hail, Jefferson

When
April 2, 9:39 AM CST to 9:55 AM CST
Where
Jefferson County, Hillsboro to 0.53 mi SSE of Barnhart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.230, -90.570

Hail, St. Louis

When
April 2, 11:50 AM CST
Where
St. Louis County, 0.58 mi SSW of Chesterfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.663, -90.575

Hail, St. Louis

When
April 2, 11:59 AM CST to 12:03 PM CST
Where
St. Louis County, 0.37 mi SSE of Westwood to 0.67 mi ESE of Olivette
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.645, -90.447

Hail, St. Louis (C)

When
April 2, 12:12 PM CST to 12:13 PM CST
Where
St. Louis (C) County, 2.62 mi SSW of Baden to 2.95 mi ENE of St Louis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.695, -90.267

Flash Flood, St. Louis

When
April 2, 1:15 PM CST to 4:45 PM CST
Where
St. Louis County, 1.4 mi W of Des Peres to 0.7 mi WSW of Robinwood West
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.600, -90.476

Up to 4 inches of rain fell in a very short amount of time causing flash flooding. South Fillmore Avenue was flooded near East Monroe. In Maryland Heights, Fee Fee creek rose above its flood stage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509051, 509050, 509058, 509061, 509065, 509067, 509068, 509069, 509076, 509075, 509077, 509081.